Missouri, 2019

Hail in Missouri, May 14, 2019

May 14, 2019 · NWS EAX · 21 events in 8 counties and zones

5 inch hail. 5 inches, and was reported out of Dekalb County in Cameron.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Scattered severe storms produced large hail up to 2.5 inch hail. The largest stone of this event measured 2.5 inches, and was reported out of Dekalb County in Cameron.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 14, 11:15 AM CST, 45 minutes earlier.

Area forecast discussion, May 14, 11:15 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1215 PM CDT Tue May 14 2019

.Discussion...
Issued at 427 AM CDT TUE MAY 14 2019

Broad upper level ridge over the western half of the US will keep
NW flow over the forecast area for most of the work week. At the
surface, high pressure centered over the Mississippi Valley will
continue to slide east allowing plenty of warm air advection and
increased low level moisture through at least Friday. This
morning, a weak short wave over eastern Nebraska/western Iowa is
helping to kick off showers and thunderstorms. As this system
continues to slide southeast into southern Iowa and northern
Missouri, isolated thunderstorm activity can be expected mainly
north of Highway 36 until noon today. Additional convection is
possible by early evening as strong capping eventually breaks down
and unstable conditions allows for isolated thunderstorm
development over central Missouri until midnight.

For Wednesday, a weak boundary sets up west to east across central
Missouri and could be a focal point for convection, however, with
a strong cap again in place, any thunderstorm activity will be
limited. Warming trend continues Thursday as upper level ridge
moves over the region and summer like temperatures arrive with
highs reaching the upper 80s for many locations. The weather
pattern changes on Friday as upper level ridging finally moves
east and southwest flow aloft moves into the area as the next
long wave trough deepens over the western US.

Long range models agree that the overall long wave pattern
changes little for the weekend and early next week. Model
differences are in timing of several strong short waves as they
rotate through the base long wave trough. Potential exists for
periods of strong to severe thunderstorms and heavy rain and over
the weekend and possibly into early next week.

&&

.Aviation...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1212 PM CDT TUE MAY 14 2019

VFR conditions with a light southerly wind will start out the
period into the late afternoon. Just before sunrise scattered
showers and thunderstorms are expected to form up mainly over
northern Missouri, just east of most of the TAF sites. The
initial development could occur near KSTJ so VCTS was mentioned in
that 23z-02z timeframe before those storms move to the SE into
central Missouri. Overnight there is a chance for fog to form up
over western Missouri and eastern Kansas so MVFR visibility has
been mentioned, but areas that do get rain tonight may have a
good chance of IFR to LIFR near sunrise so this will need to be
monitored with subsequent forecasts.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...CDB/Otto
Aviation...Barham
Hazardous weather outlook, May 14, 4:09 AM CST, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
509 AM CDT Tue May 14 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
509 AM CDT Tue May 14 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 A few strong thunderstorms are possible today. Hail to quarter size
 and 50 to 60 mph winds are possible in the strongest storms.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 An active weather pattern will develop this weekend into early next
 week with several rounds of thunderstorms expected. At this time,
 severe storms can't be ruled out this weekend and into next week.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The Pleasant Hill radar (KEAX), 97 km away, was scanning. The volume nearest the first event began at 17:55 UTC.

Open the radar archive at this moment

Event by event

21 hail. Local standard time, as filed.

Hail, Clinton

When
May 14, 12:00 PM CST to 12:01 PM CST
Where
Clinton County, 2.07 mi N of Starfield
Measured
1 in hail
Reported by
Public
Coordinates
39.660, -94.530

Hail, De Kalb

When
May 14, 6:33 PM CST to 6:35 PM CST
Where
De Kalb County, 1.73 mi ENE of Maysville
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
39.890, -94.350

This stone measured 1.52 inch from the PSU field project.

Hail, De Kalb

When
May 14, 6:34 PM CST to 6:36 PM CST
Where
De Kalb County, 1.27 mi ENE of Maysville
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
39.890, -94.360

Hail, De Kalb

When
May 14, 6:35 PM CST to 6:38 PM CST
Where
De Kalb County, 1.27 mi ESE of Maysville
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
39.870, -94.360

Large spike was noted, leading to the measurement of 2.5 inches. The core of the hail stone was closer to golf ball sized. The PSU field project measured and reported this stone.

Hail, Clinton

When
May 14, 6:58 PM CST to 6:59 PM CST
Where
Clinton County, 2.07 mi N of Starfield
Measured
1 in hail
Reported by
Public
Coordinates
39.660, -94.530

Hail, Buchanan

When
May 14, 7:00 PM CST to 7:02 PM CST
Where
Buchanan County, 2.11 mi NW of De Kalb
Measured
1.25 in hail
Reported by
Public
Coordinates
39.600, -94.960

Hail, Buchanan

When
May 14, 7:00 PM CST to 7:02 PM CST
Where
Buchanan County, 1.27 mi ENE of Halls
Measured
1.75 in hail
Reported by
Public
Coordinates
39.640, -94.960

Hail, Clinton

When
May 14, 7:02 PM CST to 7:03 PM CST
Where
Clinton County, 0.87 mi NE of Cameron Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
39.740, -94.240

Hail, De Kalb

When
May 14, 7:05 PM CST to 7:08 PM CST
Where
De Kalb County, 5.36 mi E of Osborn
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
39.760, -94.270

Large spike was noted on this stone, resulting in the 2.5 inch measurement, but the core of the stone was closer to golf ball.

Hail, Grundy

When
May 14, 7:05 PM CST to 7:07 PM CST
Where
Grundy County, 3.19 mi SSE of Edinburg
Measured
1.25 in hail
Reported by
Public
Coordinates
40.040, -93.670

Hail, Buchanan

When
May 14, 7:13 PM CST to 7:14 PM CST
Where
Buchanan County, 1.27 mi ENE of Halls
Measured
1.25 in hail
Reported by
Public
Coordinates
39.640, -94.960

Hail, Clinton

When
May 14, 7:25 PM CST to 7:26 PM CST
Where
Clinton County, 0.53 mi E of Plattsburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.570, -94.460

Hail, Livingston

When
May 14, 7:43 PM CST to 7:44 PM CST
Where
Livingston County, 2.07 mi N of Sampsel
Measured
1.25 in hail
Reported by
Public
Coordinates
39.850, -93.720

Hail, Platte

When
May 14, 8:00 PM CST
Where
Platte County, 2.11 mi NE of Dye
Measured
0.88 in hail
Reported by
Public
Coordinates
39.500, -94.900

Hail, Livingston

When
May 14, 8:03 PM CST to 8:06 PM CST
Where
Livingston County, 2.33 mi NNW of Dawn
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
39.700, -93.650

This stone measured and reported by the PSU field project.

Hail, Platte

When
May 14, 8:08 PM CST to 8:10 PM CST
Where
Platte County, 2.54 mi WNW of New Market
Measured
1.25 in hail
Reported by
Public
Coordinates
39.520, -94.860

Reported via mPing.

Hail, Livingston

When
May 14, 8:20 PM CST to 8:23 PM CST
Where
Livingston County, 0.53 mi W of Dawn
Measured
2 in hail
Reported by
Public
Coordinates
39.670, -93.640

Hail, Livingston

When
May 14, 8:20 PM CST to 8:23 PM CST
Where
Livingston County, 1.74 mi NE of Ludlow
Measured
2 in hail
Reported by
Public
Coordinates
39.670, -93.680

Hail, Platte

When
May 14, 8:22 PM CST to 8:23 PM CST
Where
Platte County, 0.53 mi E of Dearborn
Measured
1.25 in hail
Reported by
Public
Coordinates
39.520, -94.770

Hail, Carroll

When
May 14, 9:14 PM CST to 9:15 PM CST
Where
Carroll County, 0.69 mi S of Carrollton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.360, -93.500

Hail, Saline

When
May 14, 9:43 PM CST to 9:45 PM CST
Where
Saline County, 2.76 mi N of Saline City
Measured
1.75 in hail
Reported by
Public
Coordinates
39.190, -92.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830832, 830833, 830834, 830836, 830839, 830841, 830842, 830843, 830847, 830848, 830849, 830851, 830852, 830853, 830855, 830856, 830858, 830859, 830861, 830862, 830863.